I intend to blog about this, but just want to share that, for me, Symlin has been the answer to the weight gain and increased insulin resistance since starting insulin injections last January. Until then, I was within normal weight range but after insulin, the weight started slowly creeping up. With every pound, I required more insulin.........and after 10 months, I was 20 lbs heavier - despite very low carb and exercise (my last A1c was 5.4).

Briefly - Symlin is a synthetic form of amylin (a hormone that is naturally created & released along with insulin, but also stops being released once beta cells are shot).

For me, replacing this missing hormone was the answer I've been searching for to stop the horrible cycle that Bernstein talks about in his book...insulin is introduced in someone who is already insulin resistant and it increases weight, every pound of weight increases resistance, higher resistance increases need for more insulin, more insulin increases weight, and on, and on, and on.

Nothing else worked before Symlin. It's been a little under 3 weeks, I've reduced my insulin usage to less than half what it was, and I've lost 8 pounds. Thankfully, I have not experienced any of the nausea that some people experience in the beginning.

By the way, another benefit of Symlin is that it also suppresses appetite. I am actually amazed that it is not used by more diabetics. It can be used by either T1s or T2s who are insulin-dependent.

I just wanted to share and spread the word............I know this is an issue for many diabetics and I am amazed that using Symlin is not more prevalent. I can deal with diabetes - but NOT with weight gain.

Tags: Symlin, amylin, insulin, resistance

Views: 156

Reply to This

Replies to This Discussion

I started symlin in the spring, lost a few pounds and then got off the habit of it when summer started. I still haven't returned to my daily useage. I can't use it at breakfast, it makes me too nauseated, even at a small amount, so only lunch and dinner. It works great, I agree!
Hi Cara -

What was your daily dosage, if you don't mind my asking - and how long did you take it for?

I got up to 120 mcg - the max dose for T2s - and while I never had outright nausea, I had an "uncomfortable" feeling in my belly - but interestingly, only at the lower doses and only for a day or so. Some people say the nausea goes away after they have been on it consistently for awhile.
Cheri,is this a perscription medication?Please reply. Pete
Hi Pete -
Yes, it is prescription. Talk to your doctor about it and check out the Symlin Users group here on Tu.

Cheri
Symlin is used for Type 1s, even for adolescents sometimes, but I have read reports online about nausea being common after use. It would make perfect sense that amylin should be replaced, as well as Glucagon, since those hormones have also been greatly effected by a Type 1 diagnosis, not just insulin. Very glad you have no problems with it and wonder if the people who do may be getting too high a dosage. Maybe the successful Symlin users could start a thread comparing dosage to weight. That would be helpful, if people could figure out the right dosage to take to avoid nausea, or even if dosage is related to nausea at all.
Thanks for your reply - however, it is not true that Symlin is just for Type 1s. Symlin can be used by either Type 1 or Type 2 - as long as they are taking insulin.

I'm not sure the dosage is the issue with the nausea. I don't know, but time and stomach sensitivity seem to be factors.
There is a Symin uses group right here at TuDiabetes. Lots has been shared. I've been on it for a year at the120mcg dose. take a look at the shared experience of others.
Thanks, David. Yes - I am a member of the group. I just wanted to share in the Forum for those unfamiliar with Symlin.
So happy for you, Cheri! Wonderful news! Thanks for posting because more people need to be made aware of Symlin.

One caveat about Symlin. People with gastroparesis can't take Symlin because it delays stomach emptying even more.
That's a really, good point, Gerri. In fact, I thought about you when getting used to the Symlin because I had to learn when & how the food "hits" my system....but at least it's fairly consistent - 1.5 to 2 hours later - and I take much less insulin when it does hit. With your gastroparesis I guess it's very unpredictable so Symlin would just make it worse.

Also, it should be noted that I DO NOT take Symlin the way the doctor or the literature suggests - I know that's not a big surprise to folks who have been hanging around Tu for awhile. We have to find our own solutions and share tips and tricks, so to speak. However, thankfully, Jason did a lot of the work for me. I suggest that anyone considering Symlin should read his 3-part blog post. http://tudiabetes.com/profile/oneless - Although my system reacted a bit differently, of course, (for example, I never experienced any stinging or nausea and the timing was a bit different) - BUT his information was SUCH a big help to me that I printed it out and kept referring to it in the beginning.

Interestingly, I have not used Symlin to treat my DP as Jason talked about in his Guide (I think I'm leaning toward the pump for that), but I do use a half dose (that's 60 mcg. for me) to cover me in the morning while I have my coffee. It works well.
Is symlin a pill or do you take it like a shot?
Hi Angela -

It is a shot. I'm on MDI right now, but many who take Symlin are pumpers. That puts some people off - but MDI has never bothered me (other than the inconvenience) - and the benefits have been so dramatic that I don't mind at all.

However, I am considering getting on the pump. Even though I've been able to go from an A1c of 8 to 5.4 on MDI, it's a constant struggle to battle with my wicked DP.

RSS

Advertisement



REsources

From the Diabetes Hands Foundation blog...

TuDiabetes Is Getting A Makeover!

Written By Emily Coles, TuDiabetes Community Manager. Last summer we surveyed members of TuDiabetes and EsTuDiabetes online communities, and gained some GREAT insights! We learned that our members are happy with the information and support they receive on TuDiabetes and Read on! →

An eye opening experience at @CWDiabetes!

Last month, I had one of the most amazing experiences I have had with technology since I have been living with diabetes. It happened at the Focus On Technology conference organized by Children With Diabetes in Los Angeles (the first Read on! →

Diabetes Hands Foundation Team

DHF TEAM

Manny Hernandez
(Co-Founder, Editor, has LADA)

Emily Coles
(Head of Communities, has type 1)

Mila Ferrer
(EsTuDiabetes Community Manager, mother of a child with type 1)

Mike Lawson
(Head of Experience, has type 1)

Corinna Cornejo
(Development Manager, has type 2)

Desiree Johnson  (Administrative and Programs Assistant, has type 1)

DHF VOLUNTEERS


Lead Administrator

Brian (bsc) (has type 2)


Administrators

Lorraine (mother of type 1)
Marie B (has type 1)

DanP (has Type 1)

Gary (has type 2)

David (has type 2)

 

LIKE us on Facebook

Spread the word

Loading…

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information: verify here.

© 2014   A community of people touched by diabetes, run by the Diabetes Hands Foundation.

Badges  |  Contact Us  |  Terms of Service